bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
All Web sites
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2014: S A J J M A M F J
2013: D N O S

 
  Other news for:
Alzheimer Disease
Brain
Physicians
Hospitals
Mental Health
Steroids
 Resources from HONselect
Steroids May Not Be Wise Choice for Intensive-Care Patients
Johns Hopkins research suggests the possibility of delirium

By Robert Preidt

FRIDAY, May 30, 2014 (HealthDay News) -- Intensive-care unit patients who receive steroids seem to be at greater risk of developing delirium, according to a new study by Johns Hopkins researchers.

Steroids are given to ICU patients for a number of reasons, including to reduce inflammation and to treat septic shock, the study authors said.

The researchers examined the medical records of 330 lung injury patients who were on ventilators in intensive-care units of four Baltimore hospitals between 2004 and 2007. Patients were 52 percent more likely to develop delirium if they'd received steroids the previous day.

Being older was also linked with an increased risk of delirium, which can cause poor memory and thinking, hallucinations, agitation and disorientation, the researchers said.

The study authors noted that delirium typically subsides after a few days. But previous research has shown that delirium in intensive-care unit patients can have lasting effects, including mental impairment equal to moderate brain injury or mild Alzheimer's disease.

The study findings, published in the June issue of the journal Critical Care Medicine, suggest that limiting the use of steroids in intensive-care patients could reduce their risk of delirium.

"We need to be cautious in our use of steroids in critically ill patients and weigh the risks and benefits of using them," study leader Dr. Dale Needham, an associate professor of medicine and of physical medicine and rehabilitation, said in a Hopkins news release.

"Sometimes they are necessary, but we need to be thoughtful about minimizing the dose and duration of steroid use when possible," he added.

The study was supported, in part, by a grant from the U.S. National Institutes of Health's National Heart, Lung, and Blood Institute.

More information

The U.S. National Library of Medicine has more on delirium.

SOURCE: Johns Hopkins Medicine, news release, May 27, 2014

Copyright © 2014 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=688241

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Steroids
Delirium
Risk
Research Personnel
Wounds and Injuries
Brain
Lung
Alzheimer Disease
Mental Health
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact